Alert archive / Kansas / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 164, NWS Topeka, KS
NWS Topeka, KS issued this severe thunderstorm warning at Aug 16, 2017, 5:25 PM CDT for Anderson County, Coffey County, Kansas. It was in force for 50 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 16, 2017, 5:25 PM CDT (22:25 UTC)
- Expired
- Aug 16, 2017, 6:15 PM CDT
- In force
- 50 min
- Issued by
- NWS Topeka, KS
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Anderson County, KS, Coffey County, KS
The radar
The Topeka radar (KTWX), 116 km from the middle of the area, began a volume at 22:25 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 16, 5:35 PM CDT | TSTM WND GST 70 | 1 Ssw Lone Elm, KS | |
| Aug 16, 5:35 PM CDT | TSTM WND GST 70 | 3 N Colony, KS |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 10 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 16, 2:48 PM CDT | Severe Thunderstorm Watch | SPC | 9 hr |
The nearest sounding before it
Topeka, KS (KFOE), launched 12:00Z, 10.4 hours before the alert went out and 98 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1464 J/kg
- Mixed-layer CIN
- -39 J/kg
- Mixed-layer LCL
- 711 m above ground
- 0-6 km bulk shear
- 34 kt
- 0-1 km storm-relative helicity
- 202 m²/s²
- 0-3 km storm-relative helicity
- 183 m²/s²
- Significant tornado parameter
- 1.1
- Supercell composite
- 8.7
The text
As transmitted.
464
WUUS53 KTOP 162225
SVRTOP
KSC003-031-162315-
/O.NEW.KTOP.SV.W.0164.170816T2225Z-170816T2315Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Topeka KS
525 PM CDT WED AUG 16 2017
The National Weather Service in Topeka has issued a
* Severe Thunderstorm Warning for...
Anderson County in east central Kansas...
Southeastern Coffey County in east central Kansas...
* Until 615 PM CDT
* At 525 PM CDT, severe thunderstorms were located along a line
extending from 3 miles southwest of Westphalia to 7 miles north of
Yates Center, moving east at 45 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Garnett, Colony, Westphalia, Kincaid, Lone Elm and Le Roy.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with these storms, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3804 9580 3813 9574 3837 9507 3804 9508
TIME...MOT...LOC 2225Z 251DEG 38KT 3816 9555 3797 9570
HAIL...1.00IN
WIND...60MPH
$$
BD4 follow-up statements
153
WWUS53 KTOP 162239
SVSTOP
Severe Weather Statement
National Weather Service Topeka KS
539 PM CDT WED AUG 16 2017
KSC003-031-162315-
/O.CON.KTOP.SV.W.0164.000000T0000Z-170816T2315Z/
Anderson-Coffey-
539 PM CDT WED AUG 16 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 615 PM CDT
FOR ANDERSON AND SOUTHEASTERN COFFEY COUNTIES...
At 538 PM CDT, severe thunderstorms were located along a line
extending from near Westphalia to 5 miles west of Neosho Falls,
moving east at 45 mph.
HAZARD...70 mph wind gusts and quarter size hail.
SOURCE...Trained weather spotters reported 70mph winds near Lone
Elm.
IMPACT...Hail damage to vehicles is expected. Expect considerable
tree damage. Wind damage is also likely to mobile homes,
roofs, and outbuildings.
Locations impacted include...
Garnett, Colony, Westphalia, Kincaid, Lone Elm and Le Roy.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with these storms, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3804 9568 3816 9563 3837 9507 3804 9508
TIME...MOT...LOC 2238Z 251DEG 38KT 3817 9551 3798 9566
HAIL...1.00IN
WIND...70MPH
$$
BD241
WWUS53 KTOP 162246
SVSTOP
Severe Weather Statement
National Weather Service Topeka KS
546 PM CDT WED AUG 16 2017
KSC031-162255-
/O.CAN.KTOP.SV.W.0164.000000T0000Z-170816T2315Z/
Coffey-
546 PM CDT WED AUG 16 2017
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN COFFEY COUNTY IS
CANCELLED...
The storms which prompted the warning have moved out of the warned
area. Therefore, the warning has been cancelled.
A severe thunderstorm watch remains in effect until 1000 PM CDT for
east central Kansas.
LAT...LON 3807 9552 3816 9551 3831 9507 3804 9508
3804 9552
TIME...MOT...LOC 2245Z 253DEG 73KT 3822 9527 3803 9542
$$
KSC003-162315-
/O.CON.KTOP.SV.W.0164.000000T0000Z-170816T2315Z/
Anderson-
546 PM CDT WED AUG 16 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 615 PM CDT
FOR SOUTHERN ANDERSON COUNTY...
At 545 PM CDT, severe thunderstorms were located along a line
extending from 4 miles south of Garnett to 4 miles southwest of
Colony, moving east at 85 mph.
HAZARD...70 mph wind gusts and quarter size hail.
SOURCE...Trained weather spotters reported 70mph winds near Lone Elm
at 535 PM.
IMPACT...Hail damage to vehicles is expected. Expect considerable
tree damage. Wind damage is also likely to mobile homes,
roofs, and outbuildings.
Locations impacted include...
Colony, Kincaid and Lone Elm.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with these storms, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3807 9552 3816 9551 3831 9507 3804 9508
3804 9552
TIME...MOT...LOC 2245Z 253DEG 73KT 3822 9527 3803 9542
HAIL...1.00IN
WIND...70MPH
$$
BD424
WWUS53 KTOP 162302
SVSTOP
Severe Weather Statement
National Weather Service Topeka KS
602 PM CDT WED AUG 16 2017
KSC003-162315-
/O.CON.KTOP.SV.W.0164.000000T0000Z-170816T2315Z/
Anderson-
602 PM CDT WED AUG 16 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 615 PM CDT
FOR SOUTHERN ANDERSON COUNTY...
At 601 PM CDT, severe thunderstorms were located along a line
extending from 4 miles southwest of Garnett to near Colony, moving
east at 25 mph.
HAZARD...70 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect considerable tree damage. Damage is likely to mobile
homes, roofs, and outbuildings.
Locations impacted include...
Colony, Kincaid and Lone Elm.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with these storms, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3819 9542 3831 9507 3804 9508 3804 9543
TIME...MOT...LOC 2301Z 255DEG 24KT 3822 9527 3805 9534
HAIL...<.75IN
WIND...70MPH
$$
BD906
WWUS53 KTOP 162305
SVSTOP
Severe Weather Statement
National Weather Service Topeka KS
605 PM CDT WED AUG 16 2017
KSC003-162315-
/O.EXP.KTOP.SV.W.0164.000000T0000Z-170816T2315Z/
Anderson-
605 PM CDT WED AUG 16 2017
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN ANDERSON COUNTY WILL
EXPIRE AT 615 PM CDT...
The storms which prompted the warning have moved out of the area.
Therefore the warning will be allowed to expire.
A severe thunderstorm watch remains in effect until 1000 PM CDT for
east central Kansas.
LAT...LON 3819 9542 3831 9507 3804 9508 3804 9543
TIME...MOT...LOC 2305Z 251DEG 38KT 3823 9523 3806 9530
$$
BDWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 16, 2:17 PM CDT, 3 hours 8 minutes earlier.
Area forecast discussion, Aug 16, 2:17 PM CDT, 3 hours 8 minutes before
Area Forecast Discussion National Weather Service Topeka KS 217 PM CDT Wed Aug 16 2017 .SHORT TERM...(This evening through Thursday) Issued at 128 PM CDT Wed Aug 16 2017 An active afternoon and evening is in store for areas southeast of the Kansas Turnpike with showers and thunderstorms developing around 2-3pm and moving southeastward until clearing the area by 10pm. Large hail, damaging winds, and heavy rain will be the main threats. The 18Z water vapor imagery showed a seasonably strong, negatively- tilted upper level wave lifting northeastward across the High Plains with a 70 kt jet max wrapping around the base of the trough. Subtle perturbations lifting northeastward along the eastern flank of the shortwave have been observed on the 1-min GOES-16 visible data over the course of the morning with a stout EML evident in the low to mid- level water vapor imagery channels. The cold pool/outflow boundary from this morning's MCS has laid out over SE Kansas and into SW MO with the main synoptic cold front now bisecting the CWA near Manhattan. Stable stratocu developed ahead of the approaching upper level impulse, with the latest scans showing some agitation along the leading edge of the field. There is some uncertainty as to how much the thermodynamic environment can recover from this morning's MCS. The latest SB/MLCAPE mesoanalysis fields still show 150-200 J/kg of inhibition in place across the area, though the agitation in the CU field would lend credence to the cap eroding quickly. Given the upper level support and satellite trends, convective initiation is expected by 3pm with initially discrete cells fueled by 2000+ J/kg of MLCAPE and 30-50 kts of effective bulk bulk shear. The cells are expected grow upscale into a linear complex given the nearly unidirectional mid-level flow parallel to the boundary. Large hail and damaging winds will be the main threat early in the event, transitioning to wind and heavy rain as the complex evolves. Localized flash flooding with be possible with any prolonged or training cells with PWATS of 1.5 to 2 inches and ample moisture transport northward from the Gulf. The tornado threat looks to be limited given the lack of low-level wind shear/helicity and winds already starting to veer to the SSW ahead of the boundary. Recent CAM runs have been trending southward with the placement of storms this afternoon and moving them out by 03-04Z, which was reflected in this forecast update. A few post-frontal showers are possible this evening and overnight, but the bulk of the precip will be done before 06Z. Surface high pressure builds southward by tomorrow morning and will bring clearing skies. This high will pass south of the CWA by this afternoon and will result in return flow and WAA with highs in the 80s in most places. .LONG TERM...(Thursday night through Wednesday) Issued at 128 PM CDT Wed Aug 16 2017 Overnight Thursday into Friday morning could bring some convection into the western counties initially as storms move off the high terrain and move eastward in the overnight LLJ regime. EC and GFS vary in strength with next upper shortwave and associated front to move in for Friday afternoon, with the GFS more pronounced with features overall and produces more qpf/convection as a result. With afternoon onset of storms, some could be strong to severe. Either solution clears out clouds and precip for Saturday through Sunday morning. Highs forecast in the upper 80s to around 90 with overnight lows in the middle to upper 60s. For the solar eclipse on Monday...The upper flow flattens over the northern into the central plains late in the weekend. Upper trof just offshore of the southern California coast helps reestablish moisture return into our area by late in the day Sunday, with additional features noted over the Gulf on the westward side of the SE US high, also aiding in an increase in moisture from the south. Our area lacks strong triggers overall, but with storm track just to our north, and small scale features moving through the overall flow, cant rule out cloud cover or rain chances on Monday afternoon. GFS is stronger with an overnight MCS Sunday night over central Nebraska and into our Western half by Monday morning and moving eastward through the day, which would bring cloud cover along the eclipse track as well. Perhaps a stronger convective signal could generate subsidence behind the wave and improve chances for clearing through the mid day Monday. EC is farther north with storms and earlier on Monday, but still indicating some cloud cover and a weak signal for some afternoon QPF. In other words, uncertainty remains as to how much will be visible for our area. Tuesday/Wednesday...Upper trof in the Great Lakes in the EC pushes a front southward into early Tuesday morning with another chance of rain across our area as that front moves through. If cooler drier high pressure moves far enough southeast on Wednesday then storm track should also shift westward, which could cool highs back down a few degrees toward normal, in the middle 80s. && .AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon) Issued at 1245 PM CDT Wed Aug 16 2017 High MVFR CIGS across north central KS will gradually lift into a low VFR deck with numerous showers and thunderstorms developing along and east of a line from KMPR to KFNB around 20-21Z. These storms may degrade conditions to MVFR or lower at times. Some of these storms may produce large hail and winds in excess of 50 kts. This line of storms will push SE and out of the area before 04Z with winds backing to the NW overnight and becoming gusty tomorrow. && .TOP WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...Skow LONG TERM...67 AVIATION...Skow
Hazardous weather outlook, Aug 16, 12:44 PM CDT, 4 hours 41 minutes before
Hazardous Weather Outlook National Weather Service Topeka KS 1244 PM CDT Wed Aug 16 2017 KSZ008>012-020>024-026-034>040-054>056-058-059-171745- Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley- Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris- Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson- 1244 PM CDT Wed Aug 16 2017 This hazardous weather outlook is for east central...north central and northeast Kansas. .DAY ONE...This Afternoon and tonight. Thunderstorms are expected to redevelop along a cold front between 3 PM and 5 PM generally in an area along and south of a line from Abilene to Hiawatha. The storms will then continue to move east southeast through the evening hours. Some of the storms may be severe with damaging winds and large hail the main hazards. Locally heavy rainfall may lead to ponding of water or flash flooding. An isolated tornado is also possible. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. There is a chance for a few strong thunderstorms Friday and Friday night across the entire outlook area. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed through tonight. && More detailed information can be accessed at... http://www.weather.gov/top/sitrep
In the hours before
Special weather statement, Aug 16, 4:20 PM CDT, 1 hour 5 minutes before
Special Weather Statement
National Weather Service Topeka KS
420 PM CDT WED AUG 16 2017
KSZ054-058-162145-
Coffey-Lyon-
420 PM CDT WED AUG 16 2017
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN COFFEY AND
SOUTHEASTERN LYON COUNTIES UNTIL 445 PM CDT...
At 420 PM CDT, Doppler radar was tracking a strong thunderstorm near
Madison, moving northeast at 25 mph.
Nickel size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Burlington, Gridley and John Redmond Reservoir.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
A severe thunderstorm watch remains in effect until 1000 PM CDT for
east central Kansas.
LAT...LON 3817 9596 3817 9615 3834 9586 3812 9570
3804 9594 3804 9596
TIME...MOT...LOC 2120Z 238DEG 20KT 3811 9607
BDSpecial weather statement, Aug 16, 5:18 PM CDT, 7 minutes before
Special Weather Statement
National Weather Service Topeka KS
518 PM CDT WED AUG 16 2017
KSZ056-059-162245-
Franklin-Anderson-
518 PM CDT WED AUG 16 2017
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN FRANKLIN AND
NORTHEASTERN ANDERSON COUNTIES UNTIL 545 PM CDT...
At 518 PM CDT, Doppler radar was tracking a strong thunderstorm over
Garnett, moving east at 25 mph.
Nickel size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Garnett, Greeley and Lane.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
A severe thunderstorm watch remains in effect until 1000 PM CDT for
east central Kansas.
LAT...LON 3826 9507 3825 9508 3821 9526 3836 9534
3847 9507 3826 9506
TIME...MOT...LOC 2218Z 251DEG 20KT 3830 9522
BDThe office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 16, 4:37 AM CDT | Severe Thunderstorm Warning | TOP | Cloud, Republic | 38 min |
| Aug 16, 5:16 AM CDT | Special Weather Statement | TOP | Cloud, Ottawa, Republic | 44 min |
| Aug 16, 5:45 AM CDT | Severe Thunderstorm Warning | TOP | Clay, Cloud, Dickinson, Ottawa, Republic, Washington | 30 min |
| Aug 16, 6:14 AM CDT | Severe Thunderstorm Warning | TOP | Clay, Cloud, Dickinson, Ottawa, Riley, Washington | 31 min |
| Aug 16, 6:39 AM CDT | Special Weather Statement | TOP | Dickinson, Geary, Riley | 36 min |
| Aug 16, 7:12 AM CDT | Special Weather Statement | TOP | Pottawatomie, Riley | 33 min |
| Aug 16, 7:36 AM CDT | Severe Thunderstorm Warning | TOP | Pottawatomie, Riley, Wabaunsee | 39 min |
| Aug 16, 8:12 AM CDT | Special Weather Statement | TOP | Nemaha | 33 min |
| Aug 16, 4:20 PM CDT | Special Weather Statement | TOP | Coffey | 25 min |
| Aug 16, 4:32 PM CDT | Severe Thunderstorm Warning | TOP | Coffey, Lyon | 28 min |
| Aug 16, 5:18 PM CDT | Special Weather Statement | TOP | Anderson | 27 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.